Involuntary movements can be a troublesome condition and represent a real challenge for emergency doctors, particularly for patients of paediatric age. We report a case of a 17-year-old boy with painful involuntary movements mostly affecting his mouth and lower limbs, but also the trunk. After reviewing the patient’s history, it was revealed that the adolescent had had acute alcohol intoxication with severe acute agitation and therefore was given a single dose of 10 mg intravenous haloperidol. The concealment of the recent event posed serious difficulties in reaching the diagnosis. When the diagnosis of haloperidol-induced acute dystonia was made, 3 mg of intravenous biperiden was promptly administered with complete clinical resolution in 15 min.
- unwanted effects/adverse reactions
Statistics from Altmetric.com
Contributors ASV and NB were responsible for the patient’s diagnosis and management. ASV drafted the manuscript. NB made significant contributions to the content of the manuscript. LM and AF were involved in critically reviewing the data.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.